A 59-year-old man presented to the emergency department with lightheadedness. He had started intranasal administration of ophthalmic timolol for the prevention of epistaxis associated with hereditary haemorrhagic telangiectasia approximately 3 weeks earlier with excellent response. His heart rate was about half its normal rate, an ECG revealed sinus bradycardia, and it was determined he had significant cardiac issues in his family history. Essentially all other tests were normal. The discontinuation of the intranasal use of timolol resolved any further episodes of lightheadedness and bradycardia. It was determined through genetic testing that he is an intermediate metaboliser of CYP2D6, the main enzyme contributing to the metabolism of timolol. This explains the development of the bradycardia after intranasal timolol use. The metabolising variants of CYP2D6 need to be considered when prescribing medications metabolised by this enzyme, so possible adverse effects can be avoided.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.